An opioid-like painkiller, tramadol is used for relieving severe chronic pain. Despite it being considered one of the least potent opiate analgesics, becoming addicted to tramadol can occur swiftly and fiercely. Tramadol addiction has become increasingly more common in recent years, fueled by many of the same factors that have led to the current opioid epidemic. Even when taking the medication as prescribed, it has been known to result in dependency in as little as a few days.
Signs and Symptoms of Tramadol Addiction
Due to the nature of how tramadol works and what it’s used to treat, it’s unsurprising that this painkiller has great potential to cause an addiction. According to the World Health Organization, the most common signs of tramadol abuse include:
- Fast heartbeat (tachycardia)
- Cardiovascular collapse
- Respiratory depression or arrest
- Central nervous system depression
- Nausea and vomiting
Abuse is rarely fatal, however, fatal tramadol overdoses are often accompanied by the ingestions of alcohol or other drugs.
Those at the greatest risk of forming a Tramadol dependence are individuals with a previous history of drug abuse or addiction. However, it is not exclusive to previous drug users, as there has been a multitude of reported incidents of tramadol dependency occurring in those with no previous substance history.
Withdrawal Symptoms from Tramadol
The tramadol withdrawal timeline is generally about a week. The most common withdrawal symptoms may resemble the flu, while unusual symptoms are psychological and include hallucinations, severe anxiety, confusion, or other odd sensory experiences. Although there isn’t a clear correlation between the severity of symptoms with age, sex, weight, or previous drug history, patients with high tramadol doses (over 400mg) a day experienced atypical psychosis symptoms at significantly greater rates.
Common tramadol withdrawal symptoms
- Bone pain
- Excessive perspiration
- Gastrointestinal pain
- Runny nose (rhinorrhea)
- Watery eyes (epiphora)
Unusual tramadol withdrawal symptoms
- Hallucinations (auditory, visual, or haptic)
- Numbness, tingling, or prickling
- Panic attacks
- Severe anxiety
- Paranoid thoughts
Tramadol withdrawal symptoms are caused by a sudden stoppage of the medication, especially after long-term use. As such, it is strongly recommended against quitting cold turkey. Instead, tramadol addicts should slowly wean themselves off the medication with a doctor’s oversight for tapering the dosage.
Tramadol Detox and Addiction Recovery
Becoming addicted to painkillers can happen extremely quickly, and inadvertently by those dealing with chronic pain. Tramadol’s addictiveness has been repeatedly underestimated by the formal medical community which has led to a surge in its abuse. As would be the case in addiction to opioids, alcohol, or nicotine, overcoming any type of substance dependency can be an uncomfortable experience.
Although the likelihood of experiencing severe or even fatal withdrawal symptoms are rare, they are possible. For this reason, anyone undergoing a tramadol detox should be done with the supervision of a medical professional. Amethyst Recovery Center offers personalized medical detox treatments that can provide relief to both the physical and psychological withdrawal effects of tramadol. Contact our 24/7 live addiction help at (888) 447-7724 to begin your journey of addiction recovery today.